Thunderstorm Wind, Deschutes
- When
- August 30, 3:07 PM PST
- Where
- Deschutes County, 1 mi SW of Bend
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.060, -121.314
Tree fell on house during thunderstorm winds.
An approaching upper level trough combined with a moist atmosphere, daytime heating, and weak disturbances in a southwest flow aloft produce wind damage and large hail in Deschutes County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An approaching upper level trough combined with a moist atmosphere, daytime heating, and weak disturbances in a southwest flow aloft produce wind damage and large hail in Deschutes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 30, 1:20 PM PST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PDT THU AUG 30 2007
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. HIGH PRESSURE OVER THE
FOUR CORNERS AREA WAS PROVIDING THE VERY WARM TO HOT CONDITIONS
TODAY. HOWEVER MOISTURE WAS RAPPING AROUND THE HIGH AND INTO OUR
AREA FROM THE SOUTH WITH SHOWERS AND THUNDERSTORMS DEVELOPING LATE
THIS AFTERNOON AND EVENING OVER CENTRAL OREGON. FEEL THE PCPN MAY
ALSO DRIFT INTO THE REMAINDER OF OUR AREAS OF OREGON AND WASHINGTON
TONIGHT. A COLD FRONT IS EXPECTED TO CROSS THE AREA TOMORROW. ALONG
AND AHEAD OF THE FRONT SHOWERS WILL CONTINUE DEVELOPING ACROSS THE
REGION. SOMEWHAT DRIER AIR WILL TRY AND MOVE INTO THE REGION FROM
THE WEST WHILE THE MOISTURE PLUME SETTLES MAINLY OVER THE BLUES AND
WALLOWAS FRIDAY AFTERNOON AND EVENING BEFORE DECREASING IN COVERAGE
OVERNIGHT. SOME SHOWERS MAY LINGER OVER THE WALLOWAS EARLY SATURDAY
AND DRIER AIR IS FORECAST TO ENGULF ALL THE REGION BY AFTERNOON.
HIGH TEMPERATURES...FOR FRIDAY AND SATURDAY...WILL BE A FEW
DEGREES COOLER EACH DAY BUT STILL REMAIN ABOVE NORMAL.
.LONG TERM...SUNDAY THROUGH THURSDAY...SOUTHWEST FLOW WILL BE OVER
THE PACIFIC NORTHWEST SUNDAY AND MONDAY. MONDAY THROUGH THURSDAY
MODELS SHOW AGREEMENT ON A TROUGH WITH MULTIPLE WAVES ROTATING
AROUND IT MONDAY-TUESDAY FOLLOWED A RIDGE WEDNESDAY-THURSDAY...BUT
THERE ARE CONSIDERABLE DIFFERENCES ON THE STRENGTH AND TIMING. THE
GFS HAS A HIGHLY AMPLIFIED TROUGH FOLLOWED BY AN AMPLIFIED RIDGE
WEDNESDAY AND THURSDAY. THE ECMWF...SUPPORTED BY ENSEMBLE MEAN AND
UKMET...SHOW A MUCH FLATTER TROUGH AND RIDGE PATTERN. KEPT SHOWERS
MONDAY AND MONDAY NIGHT LIMITED TO THE CASCADE CREST. TUESDAY THE
UPPER LEVEL TROUGH WILL COOL TEMPERATURES AND MAY TRIGGER A FEW
SHOWERS IN THE NORTHEAST OREGON MOUNTAINS. WEDNESDAY AND THURSDAY
EXPECT DRY AND WARM TREND DUE TO SUBSIDENCE DUE TO THE RIDGE...BUT
KEPT AMOUNT OF WARMING CLOSER TO ENSEMBLE MEAN THAN OPERATIONAL
GFS/MEX GUIDANCE. OVERALL LOW CONFIDENCE IN DETAILS BECAUSE OF MODEL
SPREAD. COONFIELD
&&
.AVIATION...CUMULUS IS DEVELOPING OVER CENTRAL TO NORTHEAST OREGON.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
MID TO LATE AFTERNOON AND THESE WILL MOST LIKELY PERSIST OVERNIGHT.
CEILING AND VISIBILITIES WITH THESES SHOWERS AND STORMS WILL BE
MAINLY ABOVE 5000 FT ...THOUGH LOCAL MVFR CONDITIONS MAY EXIST NEAR
HEAVIER SHOWERS. 76
&&
.FIRE WEATHER...THE WAVE THAT MOVED NORTH ACROSS EASTERN OREGON AND
SOUTH CENTRAL WASHINGTON TRIGGERED WIDELY SCATTERED THUNDERSTORMS IN
ITS PATH AND HAS SET THE WAY FOR ADDITIONAL CONVECTION TONIGHT. THE
AIR MASS IS FAIRLY MOIST AND UNSTABLE...AND VISIBLE SATELLITE SHOWS
THUNDERSTORMS TAKING OFF ACROSS SOUTH CENTRAL OREGON WITH CUMULUS
BECOMING VERTICALLY STACKED OVER THE REMAINDER OF EASTERN OREGON.
SCATTERED THUNDERSTORMS TONIGHT WILL ALSO AFFECT THE WASHINGTON
PORTION OF ZONE 631 WHICH INCLUDES THE LOWER COLUMBIA BASIN AND BLUE
MTN FOOTHILLS. THEREFORE...WILL EXTEND THE RED FLAG WARNING TO
INCLUDE THIS AREA. THERE WILL BE ISOLATED THUNDERSTORMS THROUGH
FRIDAY MORNING ALONG THE EAST SLOPES OF THE SOUTHERN WA CASCADES AND
IN THE HANFORD AREA...BUT BELIEVE THE AIR MASS WILL STABILIZE FRIDAY
AS COOLER AIR SPREADS THROUGH THE CASCADE PASSES. WILL LEAVE THIS
AREA OUT OF THE RED FLAG WARNING. 85
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 66 88 60 84 / 20 30 30 0
ALW 68 89 64 85 / 20 30 30 0
PSC 65 93 57 88 / 20 20 20 0
YKM 60 87 55 84 / 20 20 10 0
HRI 63 91 59 86 / 20 20 20 0
ELN 61 83 54 80 / 20 20 10 0
RDM 58 86 48 85 / 30 30 20 0
LGD 58 88 56 86 / 30 40 40 10
GCD 60 88 54 86 / 30 30 30 10
DLS 67 84 61 85 / 20 20 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT FRIDAY FOR ORZ610-611-630>635-
638.
WA...RED FLAG WARNING UNTIL 9 PM PDT FRIDAY FOR WAZ633.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/76/76/85HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
558 AM PDT THU AUG 30 2007
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-311245-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
558 AM PDT THU AUG 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
FIRE WEATHER WATCH
LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
THUNDERSTORMS
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, YAKIMA
VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON
A LOW PRESSURE SYSTEM OFF THE PACIFIC NORTHWEST COAST WILL SEND
DISTURBANCES AND SURGES OF MOISTURE EAST OF THE CASCADES TODAY AND
TONIGHT. ISOLATED THUNDERSTORM COVERAGE THIS MORNING WILL BECOME
ISOLATED TO SCATTERED THIS AFTERNOON AND EVENING. DESPITE LIGHT TO
MODERATE RAIN WITH THESE STORMS...CLOUD TO GROUND LIGHTNING WILL
THREATEN THE AREA WITH ADDITIONAL FIRE STARTS AS VEGETATION REMAINS
VERY DRY. A RED FLAG WARNING HAS BEEN ISSUED FOR THE AREAS LISTED.
PLEASE REFER TO THE PRODUCT PDXRFWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RED FLAG WARNING FRIDAY
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
FIRE WEATHER WATCH FRIDAY
LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON
THUNDERSTORMS FRIDAY
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON
THE LOW PRESSURE SYSTEM WILL MOVE CLOSER TO THE COAST ON FRIDAY AND
CONTINUE TO SEND MOISTURE AND DISTURBANCES EAST OF THE CASCADES.
WHILE RAINFALL AMOUNTS ARE EXPECTED TO BE HEAVIER ON FRIDAY...CLOUD
TO GROUND LIGHTNING WILL CONTINUE TO THREATEN THE AREA WITH NEW FIRE
STARTS DUE TO THE VERY DRY CONDITIONS. THE RED FLAG WARNING
CONTINUES TO BE IN EFFECT THROUGH FRIDAY EVENING FOR THE AREAS
LISTED. PLEASE REFER TO THE PRODUCT PDXRFWPDT FOR DETAILS.
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER WALLOWA COUNTY ON
SATURDAY. ISOLATED SHOWERS ARE EXPECTED ALONG THE CASCADE CREST ON
LABOR DAY...TUESDAY AND WEDNESDAY. THE REMAINDER OF THE FORECAST
AREA WILL BE DRY THROUGH THE HOLIDAY WEEKEND AND INTO THE MIDDLE OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Tree fell on house during thunderstorm winds.
Thunderstorm winds downed tree across Gift Road near Highway 97.
Hail accompanied by strong winds, heavy rainfall, and street floooding.
Heavy rainfall accompanied by strong winds and large hail caused street flooding.
Several branches 2-3 inches in diameter downed at cemetary.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55108, 55109, 55110, 55111, 55112.